I made an interesting discovery this week, one that leads me to an interesting quandary. It’s med related, of course, as are many of my quandaries. You see, I find myself in something of a catch 22. I currently take two meds, one, a standard ssri anti depressant, the other an anti anxiety/anti depressant. Lets call the first one med a, the second, med b. I’ve been taking med b at night for over two years now, as one of it’s more immediate effects is sedative and it was helping me to sleep. Initally I started at a sub therapeutic dose as I reacted so strongly to it, and that was enough to knock me out. Now, I’m at 10 times that dose, and as of two months ago, taking it at intervals during the day (1 three times daily, 2 at night). The hope was that it would help level out the extreme spikes in mood I was experiencing, as well as helping me sleep at night. Makes sense, in theory. In practice? I started to notice a pattern of extreme drowsiness at intervals during the day, perhaps not surprisingly happening each time about 30-40 minutes after taking med b. The drowsiness has been made more pronounced by circumstances, eg, if I’m in the car, I will fall asleep, and I have in fact fallen asleep at my desk on occasion. Whatever about being very dull company on the drive in and out of work, that level of dopiness at work really isn’t acceptable. If I’m at home and actively moving about, it’s less noticable.
So, I contacted the mental health nurse, and for once he got back to me. He’d spoken to my consultant, and she suggested I try not taking it during the day unless I need it and see how I go. Short answer? Fail. My mood has been getting steadily more erratic the last few days, and eventually this evening (and much to Hubby’s relief) I had to give in and take one, I was getting way too agitated and reacting too quickly everything. But again, it’s made me really sleepy.
As I see it, I’m currently faced with two choices – don’t take it, be far more alert but risk extremes of mood, principally anger/agitation, or, take it, be calmer, but far more dopey. Another factor of the dopey side is that whatever motivation I might have, it’s much, much harder to make myself do anything at all when pretty much all my body wants to do is sleep. I need to exercise to keep myself well, but when I’m sleepy it’s so much harder to make myself do it, never mind if I’m sleepy and in bad form to boot. I’m wondering does this also explain the chronic over eating that’s been going on lately – I’m struggling to stay awake, so I’m going for sugar? It’s like yet another really vicious circle – I need to exercise, eat well, and keep my mind alert, but I also need to take a drug that makes me sleepy, so I overeat to compensate, and lack the drive to exercise. This leads to weight gain, which really doesn’t sit well with me, which makes me feel bad about myself, which fuels negative thinking………..and we’re back to square one.
|There was also not one, but two bars of galaxy. Bad. Bad bad bad bad bad|
If you can figure out a solution to this one I’d love to hear it. Right now, I’m at a loss, and a tad sleepy, so I’m going to bed.